Try it
Psychiatry · Psychosis: antipsychotic adverse effects
Sample itemA patient taking haloperidol develops fever, severe rigidity, autonomic instability and raised creatine kinase. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Neuroleptic malignant syndrome
Neuroleptic malignant syndrome is a life-threatening dopamine-blockade reaction with lead-pipe rigidity, hyperthermia and elevated CK. Stop the antipsychotic and provide urgent supportive care.
Option by option
A. Serotonin syndrome
Serotonin syndrome more often has clonus and hyperreflexia.
B. Malignant hyperthermia
Malignant hyperthermia follows triggering anaesthetics in susceptible patients.
C. Neuroleptic malignant syndrome (correct)
Correct. The syndrome follows dopamine antagonism and causes severe rigidity.
D. Acute dystonia
Acute dystonia is focal sustained spasm without this systemic syndrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…